Wisconsin, 2020

Flood and Lakeshore Flood in Wisconsin, April 28 to 29, 2020

April 28 to 29, 2020 · NWS GRB · 7 events in 4 counties and zones

A strong low pressure system tracking through the southern Great Lakes caused gusty northeast winds across east-central and northeast Wisconsin, which caused some isolated damage and widespread lakeshore flooding in Brown and Oconto counties. The lakeshore flooding damaged several homes near the bay of Green Bay, with over $500,000 of damage in northern Brown and southern Oconto counties.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$555,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A strong low pressure system tracking through the southern Great Lakes caused gusty northeast winds across east-central and northeast Wisconsin, which caused some isolated damage and widespread lakeshore flooding in Brown and Oconto counties. The lakeshore flooding damaged several homes near the bay of Green Bay, with over $500,000 of damage in northern Brown and southern Oconto counties. The northeast winds funneled down the bay of Green Bay, which backed up the Fox and East Rivers, causing flooding further inland in Green Bay.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 28, 9:49 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 28, 9:49 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1049 PM CDT Tue Apr 28 2020

Updated aviation portion for 06Z TAF issuance

.SYNOPSIS...
Issued at 259 PM CDT Tue Apr 28 2020

A raw day with gusty north winds, chilly temperatures, and
occasional light rain tomorrow, then a warming trend for the end
of the week and the weekend.

The upper flow across North America will undergo rapid
amplification the next few days as a deep, sharp upper trough
develops just east of the area. The amplified pattern won't last
long as the flow is expected to begin trending back toward zonal
by the start of the weekend.

Temperatures will be well below normal tomorrow, then warm to
above normal by the weekend. Readings will likely drop back to AOB
normal for next week. The cyclone associated with the developing
upper trough will be a good precipitation producer, so the total
precipitation for the week is likely to be AOA normal.
&&

.SHORT TERM...Tonight and Wednesday
Issued at 259 PM CDT Tue Apr 28 2020

The models still seem to be struggling with the evolution of the
precipitation field with the developing cyclone. That may be
related to the fact that several significant but distinct pieces
of middle and upper level energy get wrapped up into the upper
trough as the system forms. Water vapor satellite imagery shows
the individual vorts and speed maxes nicely, but there still
doesn't seem to be any clear cut trend toward things merging
together on the imagery. For this reason, was somewhat hesitant to
lean too heavily on the details of the model solutions (several
of which want to place a distinct minimum in the precipitation
right across the forecast area) and based the forecast more on
what would typically be expected on the western flank of a
deepening cyclone. That basically meant carrying higher PoPs and
QPF into Wednesday, and pulling down temperatures on Wednesday.

The Lakeshore Flood Advisory still looks on target, with at least
minor flooding anticipated along the shore of the Bay in Brown and
Oconto counties. Given the stronger winds we now have in the
forecast, the potential for the flooding to shift into northwest
Kewaunee and southwest Door counties as winds back NNW on
Wednesday has increased. Will add these areas to the Lakeshore
Flood Advisory, but delay the start time there since they aren't
as susceptible to flooding on NE winds.

.LONG TERM...Wednesday Night Through Tuesday
Issued at 259 PM CDT Tue Apr 28 2020

The main highlights for the long term period will be the
continuination of precipitation Wednesday night into Thursday, and
then the sharp warmup into the weekend, as temperatures head well
above normal.

Wednesday night through Thursday...The upper-level cutoff low is
expected to slowdown over northern Illinios and Indiana, making
its way over Michigan. As it slows, ample wrap around moisture
will be over the area, keeping rain in place overnight for a good
portion of eastern Wisconsin. The low will strengthen during this
time, keeping strong gusty winds in place across the region into
Thursday afternoon. The persistent northerly flow will likely
once again pose a flooding concern for shorelines along the bay of
Green Bay. Some light rain will likely continue across eastern
Wisconsin through Thursday afternoon, before a quieter period
arrives once more.

Rest of the extended...An upper level ridge arrives Thursday night
into Friday, which will bring back dry conditions into the early
weekend. Southerly flow will pick up quickly Friday, which will
bring a good chance of above normal temperatures by the weekend,
with highs in the 60s Friday and possible lower 70s Saturday. A
shortwave will move across the region Saturday morning, bringing
with it a slight chance for rain. With high pressure blocking the
gulf moisture during this time, this system will be somewhat
moisture starved. Given the timing and relatively low chance for
precipitation, kept thunder out of the forecast for now, but a few
rumbles may be possible. Cooler air will return towards the
beginning of next week, bringing highs back down closer to normal
in the upper 50s. A few additional chances of rain are possible
towards the middle of next week as well.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1046 PM CDT Tue Apr 28 2020

Conditions will continue to vary wildly overnight from LIFR to VFR
at times as showers and isolated thunderstorms affect the TAF
sites during the overnight hours. Will continue to amend TAFs as
thunderstorms affect the TAF sites, however activity appears to be
waning. Vsbys are expected to improve through the day on
Wednesday to VFR as the heaviest rain ends, with cigs improving
to MVFR. Gusty low level winds will bring LLWS at times with
strong winds above the surface.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Lakeshore Flood Advisory from noon to 10 PM CDT Wednesday for
WIZ022-040.

Lakeshore Flood Advisory until 10 PM CDT Wednesday for WIZ039-
073-074.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Skowronski
LONG TERM......Uhlmann
AVIATION.......Kurimski
Hazardous weather outlook, Apr 28, 2:04 PM CST, 8 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
304 PM CDT Tue Apr 28 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-292015-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
304 PM CDT Tue Apr 28 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight, especially over
central and east central Wisconsin. The storms are not expected to
be severe, but could produce small hail and gusty winds.

Gusty northeast winds tonight could result in lakeshore flooding,
especially along the bayshore from Marinette to Oconto to Green
Bay.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Additional shoreline flooding and erosion along the shores of the
Bay of Green Bay are possible Wednesday and Wednesday night as
strong gusty winds increase across the area.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report any occurrences of lakeshore
flooding to the National Weather Service in Green Bay.

LMZ521-522-541>543-292015-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
304 PM CDT Tue Apr 28 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Dense fog is possible at times, and will pose a hazard to
navigation on the lake and bay.

Conditions hazardous to small craft are likely tonight, as strong
northeast winds develop.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Conditions hazardous to small craft are likely Wednesday and
Thursday. A few gale force gusts are possible Wednesday.

Skowronski/Uhlmann

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 lakeshore flood, 3 high wind, 1 flood. Local standard time, as filed.

Lakeshore Flood, Brown

When
April 28, 11:00 PM CST to April 29, 4:00 PM CST
Where
Brown forecast zone
Property damage
$450,000
Reported by
Law Enforcement
Coordinates
44.474, -87.993 (the zone’s center; the record gives no point)

The combination of record high lake levels on the Bay of Green Bay and strong northeast winds caused flooding along the shoreline in Brown County. The high water ranged from several inches to a few feet deep that approached or surrounded several residences and buildings along East Shore Drive, East Shore Circle, Esther Lane, Anapaula Lane, the boat launch by Bayshore Road, and the Coast Guard Station in Green Bay. One residence on East Shore Drive suffered significant damage.

Lakeshore Flood, Southern Oconto

When
April 28, 11:00 PM CST to April 29, 4:00 PM CST
Where
Southern Oconto forecast zone
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

The combination of record high lake levels on the Bay of Green Bay and strong northeast winds caused flooding along the shoreline in Oconto County. The high water ranged from several inches to a few feet deep that approached or surrounded several residences and buildings along Harbor Road, Spies Road, Yacht Club Road, Bayshore Road, and Splinter Causeway.

Flood, Brown

When
April 29, 1:00 AM CST to 3:00 PM CST
Where
Brown County, 1.7 mi NNE of Green Bay to 1.72 mi ENE of Green Bay
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.544, -88.012

The combination of record high lake levels on the Bay of Green Bay and strong northeast winds backed up the waters on the Fox and East Rivers in Green Bay, causing flooding in the city of Green Bay. Several streets were closed due to flooding along the Fox and East River in Green Bay.

High Wind, Brown

When
April 29, 10:00 AM CST
Where
Brown forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
44.474, -87.993 (the zone’s center; the record gives no point)

Strong winds snapped three wooden 4x4 posts on a wooden fence and another fence lost a panel. The time of this event is an estimate.

Lakeshore Flood, Door

When
April 29, 10:00 AM CST to 4:00 PM CST
Where
Door forecast zone
Reported by
Law Enforcement
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

The combination of record high lake levels on the Bay of Green Bay and strong northeast winds caused flooding along the shoreline in Door County. The high water caused road closures on portions of Memorial Drive and North Stevenson Pier Road between County Highway C and Woodlane.

High Wind, Brown

When
April 29, 11:10 AM CST
Where
Brown forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
44.474, -87.993 (the zone’s center; the record gives no point)

A strong wind gust of 58 mph was measured at Austin International Airport in Green Bay.

High Wind, Manitowoc

When
April 29, 12:35 PM CST to 2:00 PM CST
Where
Manitowoc forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

Strong winds caused downed trees, power lines, and power outages in Manitowoc, Two Rivers, and Two Creeks.

What these are

Lakeshore Flood
Flooding along the shore of one of the Great Lakes or another large lake.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879890, 879892, 879901, 879894, 879896, 879895, 879897.